American Journal of Transplantation vol:5 issue:9 pages:2236-43
Increased systemic exposure to statins and consequent risk for complications has been reported in patients concomitantly treated with cyclosporin A (CsA). This has been ascribed to inhibition of drug catabolism by cytochrome P450 3A4 (CYP3A4) or drug transport by P-glycoprotein (PGP) and organic anion transporting polypeptide (OATP1B1). It is not known whether the combination of statins and tacrolimus (Tac) also suffers from this drawback. Therefore, a pharmacokinetic study of atorvastatin and its metabolites was performed in 13 healthy volunteers after 4 days' treatment, and after short (12 h) concomitant exposure to CsA and Tac. A complementary assessment of overall CYP, and hepatic and intestinal CYP3A4+PGP activity was performed after each treatment episode and compared to baseline (no drugs). Systemic exposure to atorvastatin acid and its metabolites was significantly increased when administered with CsA. In contrast, intake of Tac did not have any impact on atorvastatin pharmacokinetics. Concomitantly, a profound decrease of hepatic and intestinal PGP and an increase of intestinal CYP3A4 were noted with CsA, whereas no effect was seen after atorvastatin therapy with or without Tac. Based on these findings treatment with Tac appears a safer option for patients needing a combination of statins and calcineurin inhibitors.